Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

May 11, 2004Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 11, 2004, 3:16 PM MDT for Dewey County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 3:16 PM MDT (21:16 UTC)
Expired
May 11, 2004, 4:00 PM MDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 174 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 593 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
593 m²/s²
0-3 km storm-relative helicity
1211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS53 KABR 112116
SVRABR
SDC041-112200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM MDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 400 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF LAPLANT...OR ABOUT 26 MILES
  EAST OF EAGLE BUTTE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAPLANT AROUND 320 PM MDT
  PROMISE AROUND 345 PM MDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4517 10086 4506 10068 4525 10034 4540 10059

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:35 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 11, 1:35 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT TUE MAY 11 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY
MAIN EVENT TNT WITH SUPERCELLS LIKELY ACROSS PORTIONS
CWA...ESPECIALLY NORTHERN AREAS NEAR WARM FRONT WHICH IS SITUATED
RIGHT ALONG THE NEBRASKA/SOUTH DAKOTA BORDER AND HASNT MOVED MUCH
NORTH TODAY.  SEVERE INDICES LOOK VERY GOOD FOR ROTATING STORMS IN
NORTHEAST CWA...AND LCLS LOWEST THIS AREA.  FURTHER WEST SHEAR NOT
AS IMPRESSIVE AND EXPECT LINES OF CONVECTION TO FORM WITH WINDS AND
HAIL THE MAIN THREAT.  MEANWHILE WILL CONTINUE WIND ADVISORY OVER
CENTRAL/EASTERN CWA THIS EVENING.  FOR WEDNESDAY COLD RAIN SHOULD
END ACROSS MOST OF CWA BY NOON.  THEN LOOKING DRY UNTIL LATE WED
NITE/THU AS ANOTHER S/W COMES THROUGH TROF AND WE GET OVERRUNING
PRECIP MOVING ACROSS REGION.  THERE IS SOME DIFFERENCE BETWEEN GFS
AND ETA ON AMOUNT/COVERAGE OF PCPN...WILL LEAN TOWARD MORE
CONSISTENT GFS FOR MOMENT.  WILL MAINTAIN DRY FORECAST FOR FRIDAY
FOR TIME BEING ALTHOUGH GFS HINTS AT LIGHT/SCATTERED PCPN.  DID MAKE
SOME MODIFICATIONS TO MAX TEMPS ESPECIALLY WED AND THU AS COLD AIR
JUST OFF TO THE NORTH SETTLES IN.

.LONG TERM...SATURDAY THROUGH TUESDAY
UNSETTLED CONDITIONS LOOK TO CONTINUE THROUGH MUCH OF THE EXTENDED
PERIOD AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE CENTRAL PLAINS BY
SATURDAY EVENING AND THEN REMAINS THERE THROUGH THE EARLY PART OF
THE WEEK. NOT A LOT AS FAR AS UPPER DYNAMICS GO...WITH MAINLY
SOUTHWESTERLY FLOW AHEAD OF A TROUGH OVER THE WEST COAST WITH A FEW
WEAK SHORTWAVE TRACKING ACROSS THE NORTHERN PLAINS. GENERALLY
LOOKING AT A FRONTAL BOUNDARY REMAINING JUST SOUTH OF THE
STATE...WITH MOISTURE LIKELY OVERRUNNING THE FRONT. BIG QUESTION
BECOMES TIMING OF ANY PRECIPITATION AND HOW MUCH INSTABILITY WILL BE
AROUND. HAVE OPTED TO GENERALLY STICK WITH A PERSISTENT FORECAST
BASED OFF THE CURRENT SHORTWAVE TIMING...WITH A CHANCE OF TRW DURING
THE AFTERNOON AND EVENING HOURS ON SATURDAY...ANOTHER CHANCE SUNDAY
NIGHT...THEN AGAIN BOTH MONDAY AND TUESDAY DURING THE DAY. HIGH
PRESSURE BEGINS TO SINK INTO THE REGION FROM THE NORTH TUESDAY NIGHT
WITH THE MODELS FINALLY BEGINNING TO INDICATE SOME SOUTHWARD
MOVEMENT OF THE FRONT.

TEMPERATURES WILL NOT BE REAL WARM DURING THE PERIOD WITH H85 TEMPS
REMAINING IN THE SINGLE DIGITS...AND A DECENT AMOUNT OF CLOUD COVER
AROUND WITH THE POSSIBLE PRECIPITATION. EXPECTING LOW TEMPS IN THE
40S AND HIGHS IN THE 60S EACH DAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THIS EVENING CENTRAL/EASTERN CWA.
MN...WIND ADVISORY THIS EVENING BIG STONE AND TRAVERSE.
&&

TDK/AP
Hazardous weather outlook, May 11, 10:30 AM MDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT TUE MAY 11 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE EAST INTO THE REGION LATER TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT.  SOME OF THOSE
STORMS WILL BE SEVERE.  THERE IS ALSO A SMALL THREAT FOR
TORNADOES...ESPECIALLY LATE THIS AFTERNOON AND EVENING.  LARGE HAIL
AND STRONG WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:07 PM MDTSevere Thunderstorm WarningABRDewey38 min
May 11, 4:55 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson35 min
May 11, 4:58 PM MDTSevere Thunderstorm WarningABRWalworth47 min
May 11, 5:03 PM MDTSevere Thunderstorm WarningABRSully27 min
May 11, 5:07 PM MDTSevere Thunderstorm WarningABRJones, Lyman38 min
May 11, 5:31 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson44 min
May 11, 5:41 PM MDTSevere Thunderstorm WarningABRWalworth34 min
May 11, 5:46 PM MDTSevere Thunderstorm WarningABRLyman, Stanley29 min
May 11, 5:53 PM MDTSevere Thunderstorm WarningABREdmunds52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.